Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

Fed up with meds and thinking of coming off them...

(12 Posts)
Plockplock Wed 23-Nov-16 10:07:20

I've been on various medication for severe anxiety and depression for over 18 months; I've had both of these since childhood. So far I've been on: Citalopram (didn't work); Sertraline (didn't work); Venlafaxine (wasn't able to go up to full dose as I have epilepsy and it increased my seizures). I'm currently on 20mg of Escitalopram. I'd say that my anxiety has lessened, I still have occasional depression. The problem is that I feel that I have no emotions: I've lost interest in everything; I feel no joy; I don't laugh; I'm apathetic; and I'm so exhausted that I have to sleep for a few hours during the day and then feel spacey and still so tired. I'm someone who likes my house to be clean and tidy, but I can't be bothered. My DH is wonderfully supportive, but obviously this is hard for him too. We have two children and I'm successful at providing them with all of the love and care that they need; they have a good life and so they aren't negatively affected by my poor mental health.

I'm starting to think that I'd rather have anxiety again... I know this is ridiculous because it ruled my life for so many years and was debilitating.

Another problem for me is weight gain. I know that this is a minor issue really and that my mental health is more important, but I've always hated the way I look and I feel more confident when I'm slimmer. This is also ridiculous as I'm aware that I'm not obese at 5ft5 and 10 stone 4. I should add that I eat well and exercise a few times a week. I can't drive, because of my epilepsy, so I walk a lot.

I have a wonderful GP and a psychiatrist and so I wouldn't just stop taking meds without their support.

Does anyone have any advice?

Thanks for reading my ramble smile

dangermouseisace Wed 23-Nov-16 13:32:08

it sounds like you're depressed plockplock from your description- no joy, don't laugh, not interested in anything, tired.

I'd ask for an appointment with psychiatrist/GP as clearly something isn't right. But don't stop taking your meds.

Plockplock Wed 23-Nov-16 14:00:06

Thanks for replying dangermouse

The thing is it doesn't really feel like depression mentally although I have the physical symptoms of it. When I was on Citalopram and Sertraline, I could still be bothered to do things and I had days when I felt 'normal' whereas now there aren't any days.

Don't worry, I won't stop taking meds without supervision, as I now coming off them will cause another heap of trouble. Argh, I just want to be a normal person! Stupid brains!

Greendress123 Wed 23-Nov-16 22:21:00

Sounds like you need to try another medication - its trial and error and very frustrating but it is likely there is something out there that will work for you.

Itisnoteasybeingdifferent Thu 24-Nov-16 04:53:14

Plock,

I know how you feel. I take valproate semisodium as a mood stabiliser. It. dulls my senses, (it would wouldn't it).

I described it as like having opaque glass on a window so that the light in the room is even and flat rather than having bright highlights and shadows. For me it is a choice, meds and feel flat or no meds and I go over the top with manic behaviour. I generally try to live without meds, but earlier this year whilst "clean" I had a manic episode which wrecked my budding career as a local concillor when I started to go over the top.

Obviosly I can't advise you how to choose, but it does sound as if it may be worth experimenting with coming off, or changing your meds. On that sunpbject, look up valproaic acid. I seem to recall it is also used to control other issues. (ps, I am back on the meds for winter).

cariboo Thu 24-Nov-16 05:13:50

Hi Plock, I feel your pain! grin Seriously, I think I've been put on almost every AD known and with many of them, I had horrible side-effects. Physical and / or mental. As far back as 1986, about four years after I was diagnosed with depression, Prozac (fluoxetine) came on the market. I was given that and by some miracle, it worked. For about 20 years. Then I went through another serious depression and I had to start all over again. Selective serotonin re-uptake inhibitors (SSRIs) always seem to work best for me and I've been on Effexor XR (Venlafaxine) for 5 years.

This is just to say that it can take some trial and error until you find the best AD for you. My DD has epilepsy and it took many years of trial and error to find the best combination of AS drugs for her. She was considered drug-resistant at one point and went through neurosurgery, which helped reduce the frequency and severity of her seizures. She's now on two ASDs, which have worked wonders (fingers crossed!) this past year.

So keep trying and whatever you do, do NOT stop treatment suddenly or without letting your doctors know! Good luck.

daisychain01 Thu 24-Nov-16 05:22:30

no joy, don't laugh, not interested in anything, tired

As pp have said, this is an effect of AD medication, esp those that intended to remove excessive highs and lows. My DBro was on medication for BiPolar and that was exactly the description he used to give, flat-lining no difference in mood from one day to the next. It controlled his tendency towards hyper activity, but made him so listless, with no energy or vitality.

Please work with your HCPs to find drugs that work well for you, keep trying, eventually you will find something to sit your body chemistry and then it is life enhancing and you will notice the difference.

Plockplock Thu 24-Nov-16 09:59:28

Thanks so much for your replies. I'm sorry that you're all suffering too, but it is helpful to hear your experiences. It is so isolating having a mental illness, because people don't necessarily understand what drives you to have to take meds in the first place and if they see that your mood is 'fixed,' that this comes with a price - horrible side effects that are debilitating in a different way.

I think, for me, the complication is having epilepsy which restricts the medication options. Furthermore, as I understand it, certain drugs are part of the same group, if one doesn't work it's likely that related ones won't work.

I'm feeling quite despondent, I guess. I've had 25 years of various epilepsy drugs not working and/or being unable to tolerate the side effects of these, that it just seems like a continuous cycle of the same crap. I feel that my brain will never be fixed.

Sorry for the moan, I know that so many other people are in a much worse position than me and that I'm lucky that various wonderful HCP's are working to make me better.

adriana0pal13 Thu 24-Nov-16 10:08:18

It's a tricky one. The reasons listed are why I decided to come off my meds after many years (of trial and error on various meds). I don't regret coming off them, I feel a lot better. However, I've had to make a lot of changes to my life and work very hard to keep on top of my depression and anxiety otherwise I'll just spiral downwards again. I have accepted this will be a battle I'll face for the rest of my life and there may come a time I'll need to be medicated again.
Being medication free is not for everyone. One thing I will heavily emphasise is do NOT go cold turkey. This can be very dangerous and have wild side effects (both physically and emotionally). Speak to your doctor.
Best of luck to everyone who is struggling :-)

Itisnoteasybeingdifferent Thu 24-Nov-16 10:24:04

Plock..

This is from Wiki..
Valproate (VPA), and its valproic acid, sodium valproate, and divalproex sodium forms, are medications primarily used to treat epilepsy and bipolar disorder and to prevent migraine headaches. It is useful for the prevention of seizures in those with absence seizures, partial seizures, and generalized seizures.

As a med it is a mood stabiliser.. It may be worth a try..

Plockplock Thu 24-Nov-16 11:33:15

I have a long and troubled history with sodium valproate, itsnoteasy, I've been on and off it many times; I despise that drug, 'tis my nemesis! I currently take Lamotrigine, which is also a mood stabiliser...

You see, I'm a tricky customer - I'm probably considered to be an interesting challenge or a pain in the arse by HCPs!

Plockplock Thu 24-Nov-16 11:47:19

What lifestyle changes have you made adriana? I think my problem is that when I'm not taking medication I'm paralysed by anxiety/depression and when I am taking medication I'm paralysed by the side effects. I feel like I'm making excuses, I wish I was!

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now